California, 2005

Flash Flood and Hail in California, August 1, 2005

August 1, 2005 · NWS SGX · 3 events in 1 county or zone

A severe thunderstorm near Campo produced heavy rain, penny-size hail, and damaging wind gusts in excess of 60 mph. 90 inches of rain in 15 minutes, and flash flooding was observed by both trained spotters and county road crews.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A severe thunderstorm near Campo produced heavy rain, penny-size hail, and damaging wind gusts in excess of 60 mph. A rain gage in Campo reported 0.90 inches of rain in 15 minutes, and flash flooding was observed by both trained spotters and county road crews. The one hour rainfall total at Campo was 1.55 inches. Nearby, the Lake Morena alert gage reported 1.64 inches of rain in 40 minutes. In addition to the flash flooding, strong thunderstorm wind gusts downed several large tree limbs in Campo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 1, 8:30 AM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 8:30 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL WEAKEN SLIGHTLY THROUGH TUESDAY
AS A WEAK TROUGH MOVES EAST TO THE NORTH. SUBTROPICAL MOISTURE WILL
CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS MAINLY IN THE AFTERNOON. THE MARINE
LAYER WILL BE ABOUT THE SAME BUT SLIGHTLY DEEPER THROUGH WEDNESDAY
MORNING. HIGH TEMPERATURES WILL BE SLIGHTLY LOWER THROUGH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER ABOUT THE SAME AS YESTERDAY. WEAK TROUGH MOVING THROUGH
TO THE NORTH WILL GIVE A SLIGHT BUMP UP TO THE MARINE LAYER THROUGH
WEDNESDAY MORNING. LOW CLOUDS MAY GET INTO THE FAR WEST PART OF THE
INLAND EMPIRE FOR THE NEXT TWO MORNINGS. SUBTROPICAL MOISTURE
REMAINS OVER SOUTHERN CALIFORNIA BUT SLIGHTLY LOWER. PRECIPITABLE
WATER VALUES ABOUT TWO TENTHS LOWER TODAY. STILL AN EAST FLOW FROM
9000 TO ABOUT 15000 FEET FROM NKX RAOB THIS MORNING. WEST FLOW TAKES
OVER AT 25000 FEET. EXPECT THE WEST FLOW TO DROP TO LOWER LEVELS
TONIGHT AND TUE WITH LESS MOISTURE OVER THE AREA THROUGH WED. HIGH
PRESSURE ALOFT REPOSITIONS AND BRINGS MORE SOUTHEAST FLOW OF
MOISTURE INTO THE AREA LATE WED AND BEYOND WITH SOME MINOR
FLUCTUATIONS. TSTORMS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS
OVER THE MOUNTAINS AND DESERTS MAINLY AFTERNOON WITH A BIT LESS
COVERAGE TUE AND POSSIBLY INTO WED. NO SIGNIFICANT WINDS EXCEPT NEAR
THUNDERSTORMS.

&&

.AVIATION...MARINE LAYER THIS MORNING WAS AROUND 1800 FEET DEEP.
BASES OF THE STRATUS LAYER WAS AROUND 1000 FEET MSL WITH RECENT
PILOT REPORTS INDICATING TOPS WERE AROUND 1700 FEET MSL. EXPECT
LITTLE CHANGE IN MARINE LAYER DEPTH THROUGH TUESDAY MORNING. STRATUS
SHOULD PULL BACK TO THE COAST BY 18Z WITH COASTAL AIRPORTS BECOMING
CLEAR TO SCATTERED DURING THIS TIME. STRATUS SHOULD BEGIN TO PUSH
BACK ONSHORE DURING THE EVENING WITH COASTAL AIRPORTS GOING MVFR TO
IFR WITH CEILINGS BY MIDNIGHT.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE WITH
ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS TO DEVELOP OVER THE
MOUNTAINS BY 18Z. BASES OF THE THUNDERSTORMS SHOULD BE AROUND 8000
FEET MST WITH SOME THUNDERSTORM TOPS ABOVE 40000 FEET AT TIMES.
THUNDERSTORMS MAY DRIFT ACROSS THE BARET FOUR ARRIVAL AND BORDER
FOUR DEPARTURE ROUTES FOR SAN THAT ARE NEAR AND ACROSS THE MOUNTAINS
FROM TIME TO TIME. THUNDERSTORMS SHOULD DISSIPATE BY SUNSET.
ELSEWHERE...MOSTLY VFR CONDITIONS WITH CLEAR TO SCATTERED CLOUDS
ABOVE 8000 FEET MSL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FROM 10 AM UNTIL 7
PM TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 1, 3:00 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 1 2005

CAZ055-056-058-012300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS
IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
FROM 1000 AM UNTIL 700 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-012300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTSIN EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT FROM 1000 AM UNTIL 700 PM TODAY. SEE LAXFFASGX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

The radar

The San Diego radar (KNKX), 62 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, San Diego

When
August 1, 12:15 PM PST
Where
San Diego County, 11 mi W of Boulevard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.667, -116.450

Thunderstorm Wind, San Diego

When
August 1, 12:15 PM PST
Where
San Diego County, 11 mi W of Boulevard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.667, -116.450

Flash Flood, San Diego

When
August 1, 12:15 PM PST to 12:30 PM PST
Where
San Diego County, 11 mi W of Boulevard
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.667, -116.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473699, 5473700, 5473701.